Minnesota, 2008

Winter Storm in Minnesota, December 8 to 9, 2008

December 8 to 9, 2008 · NWS ARX · 7 events in 7 counties and zones

Low pressure moved out of the southern Plains on December 8, reaching the eastern Great Lakes by December 9. This system brought heavy snow to much of southeast Minnesota, with total accumulations of 6 to 9 inches common.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Low pressure moved out of the southern Plains on December 8, reaching the eastern Great Lakes by December 9. This system brought heavy snow to much of southeast Minnesota, with total accumulations of 6 to 9 inches common. Some of the highest totals included 9.0 inches at Rushford (Fillmore County), 8.5 inches at Dodge Center (Dodge County) and 8.0 inches near La Crescent (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 8, 12:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 8, 12:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CST MON DEC 8 2008

.UPDATED...BASED ON RADAR BAND ENHANCING AS IT SHIFTS INTO NERN IOWA
AND SWRN WI...AND SHERIFF REPORTS ACROSS THE SOUTH OF PATCHY
FREEZING RAIN ACCUMULATIONS...WILL MOVE WINTER STORM WARNING TO
START NOW THERE.

THIS WILL BE NERN IA AND SWRN WI /CRAWFORD...RICHLAND...GRANT/.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053.

     WINTER STORM WARNING FROM 12 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR WIZ054-WIZ055-WIZ061.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR WIZ017.

MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...WINTER STORM WARNING FROM 12 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.

&&

BAUMGARDT
Hazardous weather outlook, Dec 8, 5:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
510 AM CST MON DEC 8 2008

WIZ017-091100-
TAYLOR-
510 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT. A STRONG WINTER STORM TAKING SHAPE IN THE SOUTHERN PLAINS
WILL LIFT INTO NORTHERN MISSOURI BY TUESDAY MORNING. SNOW WILL
SPREAD ACROSS NORTH CENTRAL WISCONSIN AHEAD OF THIS SYSTEM...WITH 3
TO 4 INCHES OF SNOW POSSIBLE BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR TUESDAY. THE STORM
SYSTEM WILL MOVE TO NORTHERN INDIANA BY LATE TUESDAY. SNOW WILL
CONTINUE ACROSS THE AREA...ESPECIALLY IN THE MORNING...WITH ANOTHER
1 TO 2 INCHES POSSIBLE. BRISK NORTH WINDS WILL ALSO CREATE AREAS OF
BLOWING AND DRIFTING SNOW ON TUESDAY.

PERIODIC SNOW CHANCES ARE IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. ANOTHER CHANCE OF LIGHT
SNOW SPREADS ACROSS THE AREA WEDNESDAY NIGHT...WITH THE LIGHT SNOW
CHANCES THEN LINGERING FOR THURSDAY INTO FRIDAY NIGHT. ANOTHER SNOW
CHANCE SPREADS INTO THE AREA FOR SUNDAY. THE SNOW POTENTIAL FOR
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT APPEARS TO BE ON THE LIGHT
SIDE. THE DETAILS OF THE SNOW POTENTIAL FOR SUNDAY REMAIN UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
THIS AFTERNOON THROUGH TUESDAY WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
510 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT. A STRONG WINTER STORM TAKING SHAPE IN THE SOUTHERN PLAINS
WILL LIFT INTO NORTHERN MISSOURI BY TUESDAY MORNING. SNOW AND A
WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS MUCH OF THE UPPER
MIDWEST AHEAD OF THIS SYSTEM...BEGINNING THIS AFTERNOON THEN
CONTINUING THROUGH TONIGHT. NORTH OF A LINE FROM AUSTIN AND CALEDONIA
MINNESOTA TO MAUSTON WISCONSIN THE PRECIPITATION IS EXPECTED TO BE
ALL SNOW...WITH 3 TO 6 INCHES OF SNOW POSSIBLE BY DAYBREAK TUESDAY.

SOUTH OF THE AUSTIN...CALEDONIA AND MAUSTON LINE THE PRECIPITATION
WILL BE A MIX OF SNOW...SLEET AND FREEZING RAIN...WITH THE FREEZING
RAIN GENERALLY SOUTH OF A NEW HAMPTON AND WAUKON IOWA TO RICHLAND
CENTER WISCONSIN LINE. THE MIXED PRECIPITATION WILL GRADUALLY CHANGE
TO ALL SNOW TONIGHT. SLEET AND OR FREEZING RAIN AMOUNTS OF UP TO A
QUARTER INCH ARE POSSIBLE. SNOW AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR TUESDAY. THE STORM
SYSTEM WILL MOVE TO NORTHERN INDIANA BY LATE TUESDAY. SNOW WILL
CONTINUE ACROSS THE AREA...WITH ANOTHER 1 TO 4 INCHES POSSIBLE. THE
HEAVIER SNOW AMOUNTS ON TUESDAY WILL MAINLY BE SOUTHEAST OF AN
OELWEIN IOWA TO VIROQUA AND MAUSTON WISCONSIN LINE. BRISK NORTH
WINDS WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW ON
TUESDAY.

PERIODIC SNOW CHANCES ARE IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. ANOTHER CHANCE OF LIGHT
SNOW SPREADS ACROSS THE AREA WEDNESDAY NIGHT...WITH THE LIGHT SNOW
CHANCES THEN LINGERING FOR THURSDAY INTO FRIDAY NIGHT. ANOTHER SNOW
CHANCE SPREADS INTO THE AREA FOR SUNDAY. THE SNOW POTENTIAL FOR
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT APPEARS TO BE ON THE LIGHT
SIDE. THE DETAILS OF THE SNOW POTENTIAL FOR SUNDAY REMAIN UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOW...SLEET AND
FREEZING RAIN REPORTS THIS AFTERNOON THROUGH TUESDAY WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Fillmore

When
December 8, 2:00 PM CST to December 9, 12:00 PM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Winona forecast zone
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Wabasha forecast zone
Reported by
Public
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Winter Storm, Houston

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Houston forecast zone
Reported by
Public
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Winter Storm, Olmsted

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Mower

When
December 8, 3:00 PM CST to December 9, 12:00 PM CST
Where
Mower forecast zone
Reported by
Public
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137302, 137299, 137300, 137301, 137303, 137304, 137305.